After Israel was accused of forcing Ethiopian women to accept injections of the contraceptive Depo-Provera in an attempt to lower birth rates among black immigrants, an official has for the first time admitted use of the drug among Ethiopian women.
In a letter to the Israeli Health Ministry Director General Prof. Ron Gamzu, Sharona Eliahu-Chai of the Association of Civil Rights in Israel, demanded that the Israeli health authorities stop administering the injections immediately. The letter also demanded that the authorities conduct an investigation into allegations stemming from the practice. The Association of Civil Rights in Israel is a group that represents several women’s rights and Ethiopian immigrants’ groups.
The National reports that Hedva Eyal, project coordinator of a women’s rights research group, said in Haifa: “I believe there is a deliberate targeting of these [Ethiopian] women.” According to The National, Eyal and other activists say that the birth rate in the Ethiopian community in Israel has halved in the past 10 years. Eyal’s civil rights group and six others have asked the Israeli health ministry to explain the widespread use of Depo-Provera injections among Ethiopians.
Haaretz reports an Israeli government official has for the first time acknowledged the practice of injecting women of Ethiopian origin with the long-acting contraceptive Depo-Provera. Haaretz reports that the Health Ministry Director General Prof. Ron Gamzu, has instructed the four health maintenance organizations in the country to stop the practice immediately.
The Israeli ministry and other state agencies have for long denied allegations that the government-funded health facilities were targeting Ethiopian women for selective use of the contraceptive. Gamzu’s directive instructed “all gynecologists in the HMOs not to renew prescriptions for Depo-Provera for women if for any reason there is concern that they might not understand the ramifications of the treatment.” The drug is given by injection every three months, The National reports. Doctors consider it a birth-control method of last resort because of the side effects associated with its use.